TCA overdose

17 Mar

conduction abnormalities

ECGs should be obtained frequently until the patient has been free of any symptoms or signs of cardiac toxicity for several hours. 

Serial ECGs are a good idea.

ECG signs to watch for:

●Prolongation of the QRS >100 msec

●Abnormal morphology of the QRS (eg, deep, slurred S wave in leads I and AVL)

●Abnormal size and ratio of the R and S waves in lead AVR: R wave in AVR >3 mm; R to S ratio in AVR >0.7

 

Other possible ECG findings with TCA poisoning include

  • prolongation of the PR and QT intervals,
  • block within the His-Purkinje system,
  • intraventricular conduction delay (eg, bundle branch block).
  • Because of its relatively longer refractory period, the right bundle branch is especially sensitive
  • Several reports have described a Brugada type pattern, incidence ranging from 2.3 to 15 %

 

Initial resuscitation includes:

Sodium bicarbonate to treat cardiac toxicity (wide QRS)

●IV boluses

Benzodiazepines for agitation (e.g. lorazepam (1 mg IV) or diazepam (5 mg IV))

 physostigmine is contraindicated (associated with cardiac arrest in the setting of TCA toxicity)

 

Swing back to this post for a reminder on the 7 syndromes of TCA overdose.

 

Submitted by Heather Reed-Day.

 

References: article; picture

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: